Alert archive / Texas / Wind Advisories in 2024

Wind Advisory 9, NWS Austin/San Antonio, TX

March 8, 202425 counties in Texas

NWS Austin/San Antonio, TX issued this wind advisory at Mar 8, 2024, 2:22 PM CST for 25 counties in Texas. It took effect at Mar 8, 2024, 9:00 PM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2024, 2:22 PM CST (20:22 UTC)
In effect from
Mar 8, 2024, 9:00 PM CST
Expired
Mar 9, 2024, 1:34 AM CST
In force
5 hr
Issued by
NWS Austin/San Antonio, TX
All 25 counties

Atascosa County, TX, Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Edwards County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 64 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2024-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2024-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

505 
WWUS74 KEWX 082022
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
222 PM CST Fri Mar 8 2024

TXZ171>173-183>192-202>208-220>224-090430-
/O.NEW.KEWX.WI.Y.0009.240309T0300Z-240309T1600Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-
Comal-Guadalupe-Caldwell-Atascosa-Wilson-Karnes-Gonzales-De Witt-
Including the cities of Austin, Rocksprings, Brackettville, New
Braunfels, Gonzales, Kerrville, San Antonio, Bandera, Del Rio,
Uvalde, Lockhart, Leakey, Llano, Fredericksburg, Burnet, Cuero,
San Marcos, Boerne, Hondo, Floresville, Georgetown, Pleasanton,
Blanco, Seguin, and Karnes City
222 PM CST Fri Mar 8 2024

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST 
SATURDAY...

* WHAT...North winds 15 to 25 mph with gusts up to 40 mph expected.

* WHERE...A portion of south central Texas including the Edwards 
  Plateau, Hill Country, I-35 Corridor, and western Coastal Plains.

* WHEN...From 9 PM this evening to 10 AM CST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

BF
2 follow-up statements
873 
WWUS74 KEWX 090531
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1131 PM CST Fri Mar 8 2024

TXZ171>173-183>192-202>208-220>224-091600-
/O.CON.KEWX.WI.Y.0009.000000T0000Z-240309T1600Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-
Comal-Guadalupe-Caldwell-Atascosa-Wilson-Karnes-Gonzales-De Witt-
Including the cities of Del Rio, Brackettville, San Marcos, San
Antonio, Lockhart, Rocksprings, Fredericksburg, Burnet, Bandera,
Seguin, Llano, Blanco, Karnes City, Georgetown, Uvalde,
Kerrville, Boerne, Cuero, Pleasanton, Leakey, New Braunfels,
Austin, Floresville, Hondo, and Gonzales
1131 PM CST Fri Mar 8 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST SATURDAY...

* WHAT...North winds 15 to 25 mph with gusts up to 40 mph.

* WHERE...A portion of south central Texas.

* WHEN...Until 10 AM CST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

RUNYEN
145 
WWUS74 KEWX 090734
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
134 AM CST Sat Mar 9 2024

TXZ171>173-183>192-202>208-220>224-090845-
/O.CAN.KEWX.WI.Y.0009.000000T0000Z-240309T1600Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-
Comal-Guadalupe-Caldwell-Atascosa-Wilson-Karnes-Gonzales-De Witt-
Including the cities of Del Rio, Brackettville, San Marcos, San
Antonio, Lockhart, Rocksprings, Fredericksburg, Burnet, Bandera,
Seguin, Llano, Blanco, Karnes City, Georgetown, Uvalde,
Kerrville, Boerne, Cuero, Pleasanton, Leakey, New Braunfels,
Austin, Floresville, Hondo, and Gonzales
134 AM CST Sat Mar 9 2024

...WIND ADVISORY IS CANCELLED...

Wind speeds have fallen below advisory criteria. Breezy conditions 
will continue overnight and Saturday morning, with north winds 
around 15-25 mph and gusts to 30-35 mph.

$$

RUNYEN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Mar 8, 11:25 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 8, 11:25 AM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1125 AM CST Fri Mar 8 2024

...New AVIATION...

.UPDATE...
Issued at 1002 AM CST Fri Mar 8 2024

The last few showers and isolated thunderstorms are moving through De
Witt and Lavaca Counties and will soon be out of our CWA. Skies are
clearing rapidly from west to east. We expect a mostly sunny
afternoon with breezy northwesterly winds. Temperatures will climb
into the 70s and 80s.

&&

.SHORT TERM...
(Today through Saturday)
Issued at 146 AM CST Fri Mar 8 2024

Key Messages

* A few strong to severe storms are possible pre-dawn Friday across
  the southern Edwards Plateau and northern Hill Country, with hail,
  heavy rainfall, and lightning the primary risks.
* Critical fire weather conditions are expected late-morning through
  mid-afternoon Friday near the Rio Grande as low humidity and gusty
  winds develop. Avoid activities in this region that could
  inadvertently cause a wildfire.
* Breezy conditions are expected to develop in some areas overnight
  through Saturday morning with some gusts up to 35 to 40 mph
  possible.

Showers and thunderstorms have developed across northern Val Verde
County near and east of the dryline/Pacific front and in an enhanced
area of broader scale mid level forcing. Steep elevated lapse
rates/CAPE and deep layer shear continue to support a few strong to
severe storms across the southern Edwards Plateau and northern Hill
Country over the next few hours. CAMs are in good agreement that a
decrease in intensity and coverage of storms will take place 5-7AM
as the convection and dryline/Pacific front move into the southeast
and eastern Hill Country and into portions of the I-35 corridor, and
eventually east into the Coastal Plains after sunrise.

Much drier air will filter into the region behind the boundary late
morning through the afternoon, with breezy conditions and fire
weather concerns along the Rio Grande. High temperatures today are
forecast to be in the upper 70s north the low to mid 80s south.

A polar front is forecast to drop through the region this evening. A
couple of HREF members are showing isolated, convective development
along the front across Burnet, Williamson, and Lee counties. Much
cooler and breezy to windy north winds will develop through the area
overnight and Saturday morning. Some locations across the Hill
Country and I-35 corridor may approach Wind Advisory conditions. Low
temperatures Saturday morning across the northern Hill Country are
forecast to be in the upper 30s, with 40s elsewhere. Some low cloud
cover may wrap through the Hill Country and northern I-35 corridor
overnight and through the morning on Saturday. High temperatures
Saturday are forecast to only be in the upper 50s to low 60s across
northern and eastern areas and mid to upper 60s southwest.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 146 AM CST Fri Mar 8 2024

A series of upper level disturbances are forecast to push across the
Southern Plains from Saturday night through Wednesday afternoon.
Then, upper level flow turns to the southwest on Wednesday evening
through Thursday. At the surface, high pressure dominates the local
area from Saturday night through Sunday with north to northeast winds
across the eastern half of South Central Texas and east to southeast
across the western half. The surface high moves to east Texas
throughout the Sunday afternoon and evening periods to shift winds
to the southeast area-wide by Sunday night into Monday.

The return of southerly flow will result in a warmup trend through
the middle of the week with highs reaching the low 80s across most
locations and upper 80s along the Rio Grande.

Chances for showers and thunderstorms return on Thursday ahead and
along a cold front. Confidence is low this far out as medium range
models differ on location and timing of the overall event.

&&

.AVIATION...
(18Z TAFS)
Issued at 1118 AM CST Fri Mar 8 2024

The weather has moved off to the east and skies are becoming mostly
clear. All terminal will be VFR through the upcoming TAF period.
However, one model has a 30% chance of MVFR ceilings at AUS
overnight. But, this looks like an outlier and we have kept them VFR.
Winds have begun to increase and this will continue this afternoon
with gusts up to around 30 kts possible. A cold front will move
through the area and turn the winds more northerly this evening. Wind
gusts of 25 to 30 kts will continue overnight and into the day
Saturday.

&&

.FIRE WEATHER...
Issued at 146 AM CST Fri Mar 8 2024

A dryline/Pacific cold front will move through the region early this
morning. Much drier air will filter into the region along with gusty
northwest winds. HREF combined probabilities of RH less than 20% and
sustained wind speeds greater than 15 mph are 80-90% late morning
through mid afternoon across Dimmit, Frio, Zavala, Maverick, Kinney
and southern Val Verde counties. Higher gusts up to 35 to 40 mph are
possible, with minimum RH values around 10-15%. Pockets of drought
and winter cured fuels still exists across this region. We have
elected to issued a Red Flag Warning for this area today. A strong
cold front will bring breezy north winds Friday night to the region,
with some gusts up to 35 to 40 mph. RH recovery to around 60-70%
will be taking place along the Rio Grande during this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  47  62  44 /  70  10   0   0
Austin Bergstrom Intl Airport  82  46  62  42 /  60  10   0   0
New Braunfels Muni Airport     84  47  65  44 /  50   0   0   0
Burnet Muni Airport            77  43  59  40 /  70  10   0   0
Del Rio Intl Airport           83  49  69  49 /   0   0   0   0
Georgetown Muni Airport        81  45  60  41 /  70  10   0   0
Hondo Muni Airport             82  45  67  45 /  30   0   0   0
San Marcos Muni Airport        82  45  63  42 /  50   0   0   0
La Grange - Fayette Regional   81  48  61  44 /  30  10   0   0
San Antonio Intl Airport       82  46  64  46 /  50   0   0   0
Stinson Muni Airport           84  48  67  48 /  40   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
&&

Short-Term...76
Long-Term...17
Aviation...05
Hazardous weather outlook, Mar 8, 10:08 AM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1008 AM CST Fri Mar 8 2024

TXZ171>173-183>194-202>209-217>225-228-091615-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1008 AM CST Fri Mar 8 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Critical fire weather conditions are expected late-morning
through mid-afternoon near the Rio Grande as low humidity and
gusty northwest winds develop. A Red Flag Warning is in effect.
Avoid activities in this region that could inadvertently cause a
wildfire.

Breezy conditions are expected to develop in some areas tonight
with some gusts up to 35 to 40 mph possible in some areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Breezy conditions are expected Saturday morning with some gusts
up to 35 to 40 mph possible in some areas.

No other hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Mar 8, 10:57 AM CST, 3 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
1057 AM CST Fri Mar 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     Hail             3 NNE Fredericksburg    30.32N 98.85W
03/08/2024  E0.50 inch       Gillespie          TX   Cocorahs

            Hail up to one-half inch in diameter.

&&

emp

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 12:13 AM CSTSpecial Weather StatementEWXVal Verde17 min
Mar 8, 12:41 AM CSTSpecial Weather StatementEWXVal Verde34 min
Mar 8, 1:05 AM CSTSpecial Weather StatementEWXVal Verde25 min
Mar 8, 1:29 AM CSTSpecial Weather StatementEWXVal Verde31 min
Mar 8, 1:54 AM CSTRed Flag WarningEWXDimmit, Frio, Kinney, Maverick, Val Verde, Zavala14 hr
Mar 8, 2:03 AM CSTAreal Flood AdvisoryEWXVal Verde3 hr
Mar 8, 3:17 AM CSTSpecial Weather StatementEWXEdwards, Val Verde28 min
Mar 8, 3:49 AM CSTSpecial Weather StatementEWXKerr26 min
Mar 8, 4:16 AM CSTSpecial Weather StatementEWXGillespie29 min
Mar 8, 4:44 AM CSTSpecial Weather StatementEWXGillespie31 min
Mar 8, 4:48 AM CSTSpecial Weather StatementEWXLlano27 min
Mar 8, 5:10 AM CSTSpecial Weather StatementEWXBlanco35 min
Mar 8, 5:22 AM CSTSpecial Weather StatementEWXBurnet23 min
Mar 8, 5:29 AM CSTSevere Thunderstorm WarningEWXBlanco, Gillespie, Hays22 min
Mar 8, 5:48 AM CSTSpecial Weather StatementEWXBurnet42 min
Mar 8, 5:51 AM CSTSpecial Weather StatementEWXHays39 min
Mar 8, 6:11 AM CSTSpecial Weather StatementEWXBexar, Comal, Hays49 min
Mar 8, 6:36 AM CSTSpecial Weather StatementEWXTravis39 min
Mar 8, 7:11 AM CSTSpecial Weather StatementEWXWilliamson49 min
Mar 8, 8:16 AM CSTSpecial Weather StatementEWXGonzales59 min

Nearby

Wind Advisories in Texas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.